Metformin associated lactic acidosisBMJ 2009; 339 doi: http://dx.doi.org/10.1136/bmj.b3660 (Published 16 September 2009) Cite this as: BMJ 2009;339:b3660
- Emma Fitzgerald, specialist trainee year 2 in anaesthetics 1,
- Stephen Mathieu, specialist registrar in anaesthetics and intensive care medicine1,
- Andrew Ball, consultant in anaesthesia and intensive care medicine1
- 1Dorset County Hospital, Dorchester, Dorset DT1 2JY
- Correspondence to: E Fitzgerald
- Accepted 30 March 2009
Metformin, a dimethylbiguanide, is a widely used oral antihyperglycaemic drug used in the long term treatment of type 2 diabetes mellitus. More recently it has also been used to improve fertility and weight reduction in patients with polycystic ovary syndrome.
Many large studies have shown that intensive glucose control with metformin in overweight patients with type 2 diabetes is associated with risk reductions of 32% (P=0.002) for any diabetes related end point, 42% (P=0.017) for diabetes related death, and 36% (P=0.011) for all cause mortality compared with diet alone.1 Furthermore, metformin reduces microvascular end points, and its degree of glycaemic control is similar to that sulphonylureas and insulin. Metformin is considered to be first line treatment in overweight patients with type 2 diabetes whose blood glucose is inadequately controlled by lifestyle interventions alone and should be considered as a first line glucose lowering treatment in non-overweight patients with type 2 diabetes because of its other beneficial effects.2 It may also be useful in overweight patients with type 1 diabetes.
A potential complication of metformin is the development of type B (non-hypoxic) lactic acidosis. Although metformin associated lactic acidosis is a rare condition, with an estimated prevalence of one to five cases per 100 000 population,3 it has a reported mortality of 30-50%.4 Prognosis seems to be unrelated to plasma metformin concentration or lactate level.5
We present a report on a patient with type 2 diabetes who was receiving long term treatment with metformin and developed severe metformin associated lactic acidosis after dehydration, which resulted in renal impairment and consequent accumulation of metformin. This case illustrates the importance of stopping metformin treatment during intercurrent illness, especially dehydration. It also raises the …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial